Alert archive / California / Wind Advisories in 2023
Wind Advisory 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 9, 2023, 11:57 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jan 10, 2023, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 11:57 AM PST (19:57 UTC)
- In effect from
- Jan 10, 2023, 10:00 AM PST
- Expired
- Jan 10, 2023, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS75 KPSR 091957 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1257 PM MST Mon Jan 9 2023 CAZ562-100800- /O.NEW.KPSR.WI.Y.0004.230110T1800Z-230111T0600Z/ Imperial County Southwest- 1157 AM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 10 AM to 10 PM PST Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-561-564-568-100800- /O.NEW.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/ Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 1157 AM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Chuckwalla Mountains and Chiriaco Summit. * WHEN...From noon to 7 PM PST Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
4 follow-up statements
402 WWUS75 KPSR 101225 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 525 AM MST Tue Jan 10 2023 CAZ562-110200- /O.CON.KPSR.WI.Y.0004.230110T1800Z-230111T0600Z/ Imperial County Southwest- 425 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 10 AM this morning to 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-561-564-568-110200- /O.CON.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/ Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 425 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Chuckwalla Mountains and Chiriaco Summit. * WHEN...From noon today to 7 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
228 WWUS75 KPSR 101929 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1229 PM MST Tue Jan 10 2023 CAZ562-110600- /O.CON.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/ Imperial County Southwest- 1129 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 10 AM this morning to 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-561-564-568-110300- /O.CON.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/ Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 1129 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Chuckwalla Mountains and Chiriaco Summit. * WHEN...From noon today to 7 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
962 WWUS75 KPSR 110245 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 745 PM MST Tue Jan 10 2023 CAZ561-564-568-110345- /O.EXP.KPSR.WI.Y.0004.000000T0000Z-230111T0300Z/ Joshua Tree NP East-Chuckwalla Mountains-Chiriaco Summit- Including the cities of Imperial Hot Mineral Springs and Chiriaco Summit 645 PM PST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have weakened below advisory levels and will continue to gradually subside through the next few hours. $$ CAZ560-110600- /O.EXT.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 645 PM PST Tue Jan 10 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Western portion of Joshua Tree National Park. * WHEN...Until 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-110600- /O.CON.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/ Imperial County Southwest- 645 PM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
156 WWUS75 KPSR 110554 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1054 PM MST Tue Jan 10 2023 CAZ560-562-110700- /O.EXP.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/ Joshua Tree NP West-Imperial County Southwest- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 954 PM PST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have weakened below advisory levels. However, gusty winds may continue for another few hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 9, 9:00 AM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 9, 9:00 AM PST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1000 AM MST Mon Jan 9 2023 .UPDATE... Updated Aviation && .SYNOPSIS... Another dry and warm day for Monday before a transition in the weather pattern results in cloudy skies and increased rain chances for Tuesday. Cooler conditions on Wednesday will precede a warming trend back to above normal by the weekend. Another weather system over the weekend likely to hit the region, but will continue to be monitored for further details going through this week. && .DISCUSSION... The general flow pattern across CONUS consists of a ridging feature across the forecast area, with the ridge axis east of the Rockies. Further west, the weather pattern remains active across the northeast Pacific basin, as polar troughing will remain the dominant feature over the next week. These troughs will tap into the sub- tropics, resulting in atmospheric river activity across the West Coast for most of the next week. The amplitude of these troughs will greatly enhance mid-week, resulting in a highly amplified pattern with troughing to the west and strong ridging across the forecast area late week. Pleasant winter weather conditions with above normal temperatures will hang on for another day across southcentral AZ. These tranquil conditions are due to upper level heights holding steady with westerly flow. Mid-level heights will fall going into Tuesday ahead of a trough moving across the West Coast, leading to increased cloudy conditions and rain potential Tuesday afternoon into early Wednesday morning. However, the AR trajectories remain unfavorable to cause any concerns for significant accumulations across the forecast area during this time period. The current most likely outcomes for this event (10th-90th percentile) across the Phoenix metro is 0.00"-0.10", with NBM probabilities giving a 50-60% chance of zero accumulations. The latest WPC QPF storm totals remain under 0.10" across southcentral AZ, with the highest amounts in exceedance of 0.10" reserved for Joshua Tree NP (generally between 0.25"- 0.50"). Beyond Tuesday, ensemble guidance remains in excellent agreement on the mid to upper level pattern through the end of the week. Temperatures will almost certainly (to at least the 95th percentile) remain below normal due to the eastward passage of the trough axis on Wednesday, ushering in post-frontal 850 mb temperatures of 5-8C. Building heights going into late week will result in temperatures quickly exceeding normal as early as Thursday and continue into the weekend. Looking into the extended, the Day 5 cluster analysis shows deep troughing developing across the West Coast, with notable amplification differences. However, dry conditions should persist across the forecast area through Saturday. The Day 6 & 7 cluster spread is greater, with deeper troughing solutions certainly bringing in measurable precipitation to the forecast area, while the more progressive solutions resulting in zero accumulations. At this time, the clusters are leaning more towards a wetter solution, so will have continue to monitor how the guidance trends as this potential scenario gets closer in time. && .AVIATION...Updated at 1700Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT; and Southeast California/Southwest Arizona including KIPL and KBLH: No significant weather issues should exist through Tuesday afternoon under periods of increasing thick, high cloud decks. The traditional afternoon westerly wind switch in the Phoenix metro may not fully occur with a light and variable character more likely. A southerly component will be more preferred in SE CA with oscillations between SE and SW. && .FIRE WEATHER... Dry weather conditions will continue through today, under partly to mostly cloudy skies. Temperatures today will remain at or slightly above normal, with afternoon MinRH's in the low 20s to mid 30s across the lower deserts. An influx of moisture tomorrow will raise the MinRH's into the 30-40% range, but chances of wetting rains will remain limited to 10-30% across southcentral AZ Tuesday into Wednesday. A return to drier and warmer conditions are expected for late week. Increased potential for wetting rains returns late into the upcoming weekend. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Young AVIATION...18 FIRE WEATHER...Young
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.